Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX

June 30, 2020Brewster County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2020, 6:30 PM CDT for Brewster County, Terrell County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 6:30 PM CDT (23:30 UTC)
Expired
Jun 30, 2020, 7:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 207 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3223 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS54 KMAF 302330
SVRMAF
TXC043-443-010015-
/O.NEW.KMAF.SV.W.0185.200630T2330Z-200701T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
630 PM CDT Tue Jun 30 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Brewster County in southwestern Texas...
  Southwestern Terrell County in southwestern Texas...

* Until 715 PM CDT.

* At 629 PM CDT, a severe thunderstorm was located 19 miles southwest
  of Dryden, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Brewster and southwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2985 10249 3013 10240 2996 10206 2984 10220
      2985 10224 2986 10225 2985 10226 2987 10227
      2986 10228 2988 10230 2988 10232 2986 10232
      2986 10235 2979 10238
TIME...MOT...LOC 2329Z 211DEG 11KT 2987 10236 

HAIL...1.00IN
WIND...60MPH
 
$$

24
2 follow-up statements
691 
WWUS54 KMAF 302341
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
641 PM CDT Tue Jun 30 2020

TXC043-443-010015-
/O.CON.KMAF.SV.W.0185.000000T0000Z-200701T0015Z/
Brewster TX-Terrell TX-
641 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN BREWSTER AND SOUTHWESTERN TERRELL COUNTIES...

At 641 PM CDT, a severe thunderstorm was located 16 miles south of
Sanderson, moving north at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Brewster and southwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2985 10249 3013 10240 2996 10206 2984 10220
      2985 10224 2986 10225 2985 10226 2987 10227
      2986 10228 2988 10230 2988 10232 2986 10232
      2986 10235 2979 10238
TIME...MOT...LOC 2341Z 194DEG 10KT 2991 10238 

HAIL...1.50IN
WIND...60MPH
 
$$

24
360 
WWUS54 KMAF 302354
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT Tue Jun 30 2020

TXC043-443-010015-
/O.CON.KMAF.SV.W.0185.000000T0000Z-200701T0015Z/
Brewster TX-Terrell TX-
654 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN BREWSTER AND SOUTHWESTERN TERRELL COUNTIES...

At 653 PM CDT, a severe thunderstorm was located 14 miles south of
Sanderson, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Brewster and southwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2992 10244 3013 10240 2996 10206 2984 10220
      2985 10224 2986 10225 2985 10226 2987 10227
      2986 10228 2988 10230 2988 10232 2986 10232
      2986 10235 2985 10236
TIME...MOT...LOC 2353Z 212DEG 12KT 2994 10236 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:45 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 2:45 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Jun 30 2020

.DISCUSSION...

A rather banal forecast is in store for the next week.  WV imagery
shows a broad upper trough ejecting thru MT into Canada, while
farther SE the Gulf ridge has begun moving west, and still leaving
West Texas and Southeast New Mexico under SW flow aloft. Today looks
identical to yesterday, w/the dryline draped across the eastern
zones.  East of the dryline, dewpoints into the 70s will yield a
very unstable afternoon AMS, w/high dcapes and steep mid-lvl lapse
rates, for a continued threat of large hail/damaging winds into the
evening hours.

The ridge is forecast to make landfall in Mexico overnight, then
begin developing north into Texas over the next few days.  A weak
dryline is forecast again Wed, w/a best chances of convection over
the SE again.  Thursday, the dryline is not forecast to mix as far
east, and looks to be perhaps the best chance for rain this
forecast.  Friday, the ridge shifts into far west Texas and beyond,
and return flow/Gulf moisture surges the dryline west with it,
signifying the beginning of our faux monsoon.  This will shift the
convective focus to the higher terrain, where upslope flow will keep
at least an isolated chance of convection in play each afternoon.

For temps, models are persistent w/many locations hitting triple
digits this afternoon and Wednesday...similar to yesterday's.
Thicknesses then gradually trend downward thru Sat, but temps should
remain a few degrees above-normal throughout.  Beyond Sat, the GFS
continues the downward trend, whereas the Canadian and, to a lesser
extent, ECMWF suggest a slight warming trend.  Given the ridge
migration west, along w/moisture, warm/cool trends are going out the
window, and persistence is setting in.  That said, temps should bump
along 3-5 F above normal thru the extended.

&&

.FIRE WEATHER...

Low RH's will be between 10-15% across SE New Mexico plains and
adjacent mountains, as well as W Permian Basin and Upper Trans
Pecos. Near critical fire weather conditions today due to elevated
20 ft winds in the Guadalupe Mnts, low RH's across the area, and
high temperatures. Storms in the Lower Trans Pecos and far E Permian
Basin tonight could produce dry lightning and erratic winds. RFTI's
settling between 2-3 with ERC's in the 70th percentile have allowed
for a continuation of the RFD through the afternoon and early
evening hours for the areas mentioned above.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 103  75  98 /  10  10  10  20
Carlsbad                       69 100  72  98 /   0   0  10  10
Dryden                         76  99  75  97 /  10  20  20  10
Fort Stockton                  73  98  73  96 /  10  10  10  20
Guadalupe Pass                 68  89  69  88 /   0   0  10  10
Hobbs                          67  99  71  96 /   0   0   0  20
Marfa                          64  92  65  91 /  10  20  20  30
Midland Intl Airport           73 102  74  98 /  10  10  10  20
Odessa                         73 102  74  98 /  10  10  10  20
Wink                           71 102  75 100 /   0   0  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/44
Hazardous weather outlook, Jun 30, 12:57 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1257 PM CDT Tue Jun 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1257 PM CDT Tue Jun 30 2020 /1157 AM MDT Tue Jun 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible trough this evening.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. There is a marginal risk of severe
storms, capable of producing large hail and damaging winds.

Elevated fire weather conditions are expected today across Southeast
New Mexico and adjacent areas of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 30, 3:40 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Tue Jun 30 2020

TXZ053-302115-
Mitchell TX-
340 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 415
PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champion Creek Reservoir, or 7 miles southeast of Colorado City,
moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loraine and Champion Creek Reservoir.

This includes Interstate 20 between mile markers 221 and 228.

LAT...LON 3212 10086 3225 10095 3250 10070 3244 10066
      3224 10067
TIME...MOT...LOC 2039Z 216DEG 10KT 3230 10080

24
Special weather statement, Jun 30, 4:22 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Tue Jun 30 2020

TXZ048-052-053-302200-
Mitchell TX-Scurry TX-Howard TX-
422 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL...SOUTHERN SCURRY AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champion Creek Reservoir, or 8 miles south of Colorado City, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir,
Lake Colorado City State Park and Buford.

This includes Interstate 20 between mile markers 211 and 228.

LAT...LON 3209 10082 3209 10127 3258 10075 3247 10066
      3215 10066
TIME...MOT...LOC 2122Z 219DEG 15KT 3228 10085
Special weather statement, Jun 30, 5:01 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Tue Jun 30 2020

TXZ048-053-302245-
Mitchell TX-Scurry TX-
501 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Colorado City, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Colorado City Airport, Inadale, Lake Colorado
City, Champion Creek Reservoir, Lake Colorado City State Park,
Westbrook and Buford.

This includes Interstate 20 between mile markers 207 and 228.

LAT...LON 3227 10096 3246 10110 3259 10066 3228 10066
TIME...MOT...LOC 2201Z 256DEG 27KT 3238 10084
Special weather statement, Jun 30, 5:45 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Tue Jun 30 2020

TXZ075-082-302330-
Pecos TX-Terrell TX-
545 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Sanderson, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pecos
and northwestern Terrell Counties.

LAT...LON 3023 10244 3041 10254 3058 10224 3033 10209
TIME...MOT...LOC 2244Z 247DEG 13KT 3036 10242

24
Special weather statement, Jun 30, 6:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Tue Jun 30 2020

TXZ082-282-010000-
Terrell TX-Lower Brewster County TX-
615 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Sanderson, moving north at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Brewster and southwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 10256 2975 10258 3003 10244 2990 10210
      2984 10218 2985 10224 2986 10225 2985 10226
      2987 10227 2988 10232 2986 10232 2987 10234
      2985 10237 2976 10239 2979 10249 2978 10251
      2977 10251 2975 10255
TIME...MOT...LOC 2314Z 165DEG 11KT 2983 10240

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:40 PM CDTSpecial Weather StatementMAFMitchell35 min
Jun 30, 4:22 PM CDTSpecial Weather StatementMAFMitchell38 min
Jun 30, 4:31 PM CDTSevere Thunderstorm WarningMAFMitchell29 min
Jun 30, 5:01 PM CDTSpecial Weather StatementMAFMitchell44 min
Jun 30, 5:23 PM CDTSevere Thunderstorm WarningMAFMitchell48 min
Jun 30, 5:45 PM CDTSpecial Weather StatementMAFTerrell45 min
Jun 30, 6:15 PM CDTSpecial Weather StatementMAFTerrell45 min
Jun 30, 6:32 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 30, 6:52 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.